top of page

My name is Samuel and I am from Singapore.

I had the opportunity of growing up in a middle-class family in an affluent country. I was always someone who thrived in challenges, anxiety was never an issue. In fact, I thrived on it. It was a source of motivation. As an undergraduate, I was known to lead teams to global case competitions and winning many awards. I was consistently ranked in the top 10 of my faculty and I had the ambition to fit. My zest for life was boundless and my potential seemed limitless.

It was in the final semester of university when I felt the need to drop a module to lighten my academic workload. A chance encounter with a professor along the corridor led to a referral to the counselling centre and I was told it was the process by which modules could be dropped.

As I stepped into the pleasantly scented "Wellness Centre" with its calming music playing in the background, I had very little idea of the danger I was walking into. On the third consultation with the counsellor, I was instructed to go to the GP adjacent and told that he “had something for me”. I was given some white pills and told to take them when I was “feeling bad” and had difficulty sleeping. Apart from a brief “it can be addictive”, I was never told what those pills were and that it was linked to suicides and brain damage or that to stop would require a careful taper. That pill was Lexotan, a benzodiazepine, and it was the start of all my neurological problems.

I took the pills over the course of around one month around 14 pills on and off whenever I felt difficulty sleeping at night. I thought I could stop anytime, because I never felt like I had cravings for the pill. But all hell broke loose when I stopped. I started getting panic attacks, insomnia, stomach convulsions, chemical terror. I thought I had gone mad and urgently went to a psychiatrist in private practice. I asked if the medication could have been the cause of my problems, but was quickly dismissed and diagnosed with an anxiety disorder along with a prescription of Lexapro. I consumed only one pill of Lexapro and stopped after it induced a chemical rage and made me smash a chair.

I was desperate and went to the hospital in a very agitated state. In the inpatient ward, I was given some white pills which I understand now was lorazepam and one pill of Fluoxetine (also known as Prozac). That single pill of Fluoxetine gave me tongue paralysis. Again, the attending doctor insisted that I had not taken benzodiazepines long enough to have a withdrawal and slapped me with an “acute stress reaction”.

I was bedbound on discharge after a five day stay - severe anxiety, tinnitus, hyperacusis, heart palpitations, hypnic jerks, restless legs syndrome, agoraphobia. But 5 months off in May 2018, it suddenly got worse one night. I couldn’t sleep again for 5 days. I developed a jabbing pain in my chest, and was suicidal. I went to the hospital where I was placed in the psychiatric ward after alluding to benzodiazepine withdrawal as the cause of my issues. There, things turned for the worse. My face briefly went numb and my genitals went numb and developed paraesthesia, which I now believe is PSSD or some kind of neuropathy. I also developed difficulties breathing and releasing my bladder.

In the hospital, I was polydrugged with combinations of Paroxetine, Olanzapine, Mirtazapine and Abilify to the point I developed akathisia and Parkinsonism. On my home leave, I nearly jumped off the building. I was terribly ill, in pain, and suicidal.

When I was discharged, the neuropathy continued to distress me. I booked a hotel and was ready to kill myself with a plant poison. Unfortunately, I had texted a friend before I took the poison. When I came to, I found myself back at the hospital that poisoned me in the first place. I ended up trapped in the hospital under the mental health act for a month and forcibly drugged with anti-psychotics. My complaints were all dismissed as somatic delusions. I spat out every pill in secret, knowing what the drugs could potentially do.

When I was discharged, I was unable to work because of the intensity of the pain of the neuropathy. But I was too afraid to take my own life out of fear that failure would land me back in the hospital again. I spent two years in bed grimacing in pain before it subsided sufficiently for me to go to school and back to work.

I managed to work for four years until my last job’s intensity reopened the neurological wounds. It felt like something had burst within my brain and my body felt like it was burning from within. I became unable to focus and had to leave the job I loved. Stress now triggers a kind of burn within my body that I didn’t have before.

Needless to say, I feel completely betrayed by the educational institution, the medical and counselling profession that both swore to do no harm but led me down this path for a mere administrative issue. I was a bright student with much promise, but now I am mentally crippled by anxiety I never had before.

The physical agony is torture enough, but worse still is the mental agony of seeing my peers move into successful careers, finding a life partner and owning their own homes while I struggle to get out of the bed and to feel the libido that use to drive me to pursue all things that were wholesome in life. I fear for my future and am not sure how long more I can hold myself together with this unrecognized disability. There is no social safety net in my country and public housing costs millions of dollars. It is an affluent but unforgiving country for anyone with iatrogenic injury.

The worse part of this are my parents, who believe the doctors that my complaints are delusions and that I am “mentally ill” rather than injured iatrogenically

In 2020, due to efforts by the Benzodiazepine Information Coalition, the new FDA black boxed warning recognised that physical dependence to benzodiazepine can occur within days to weeks, with median onset to dependence being 14 days. I had been exposed to benzodiazepines for a contiguous period of 1.5 months and cold turkeyed twice.

Click here to read more accounts of stolen lives.
Samuel

Samuel was polydrugged after a prescription of a benzodiazepine that left him suicidal.
.

bottom of page